Florida, 2005

Heavy Rain in Florida, September 11, 2005

September 11, 2005 · NWS MFL · 1 event in 1 county or zone

Flooding was noted in downtown Miami where portions of Biscayne Boulevard and Brickell Avenue were covered in more than a foot of water. More than a dozen vehicles were stalled in the vicinity of Brickell Avenue and 13th Street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Flooding was noted in downtown Miami where portions of Biscayne Boulevard and Brickell Avenue were covered in more than a foot of water. More than a dozen vehicles were stalled in the vicinity of Brickell Avenue and 13th Street. Flooding was also observed in South Miami where water seeped into some businesses at The Shops at Sunset Place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 11, 1:04 PM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Sep 11, 1:04 PM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EDT SUN SEP 11 2005

.DISCUSSION...HURRICANE OPHELIA IS STILL NEARLY STATIONARY OVER
THE NORTHWEST ATLANTIC WATERS WITH A TROUGH OF LOW PRESSURE
EXTENDING INTO LAKE OKEECHOBEE AREA EARLY THIS AFTERNOON. THIS
BOUNDARY HAS SEPARATING THE DRY AIR WITH 60S DEW POINTS FROM THE
MOIST AIR WITH DEW POINTS IN THE 70S.

VISIBLE SATELLITE IMAGES WERE ALSO SHOWING THAT THE EAST COAST AND
WEST COAST SEA BREEZES WERE STARTING TO DEVELOP ALONG BOTH COASTS
OF THE CWA EARLY THIS AFTERNOON WITH A FEW SHOWERS ALONG THE EAST
COAST SEA BREEZE. THE EAST COAST SEA BREEZE SHOULD MOVE VERY
SLOWLY INLAND AS THE WEST COAST SEA BREEZE MOVES INLAND ACROSS THE
CWA. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE EAST COAST
AND OVER THE INTERIOR AREAS THROUGH THE AFTERNOON HOURS...AS THE
CAP AROUND 950 MBS BREAKS DUE TO THE HEATING OF THE DAY.

WHERE THE EAST AND WEST COAST SEA BREEZES COLLIDES...THERE COULD
BE A FEW STRONG STORMS LATE THIS AFTERNOON INTO THE EVENING HOURS.
THE MAIN THREATS FROM THE STORMS WILL BE FREQUENT LIGHTNING
STRIKES...HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL.

THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS EVENING...AS
THE HEATING OF THE DAY IS LOST ALLOWING THE SKIES TO BECOME MOSTLY
CLEAR AFTER MIDNIGHT. SO PLAN ON ONLY HAVING SHOWERS AND
THUNDERSTORM WORDING IN FOR THE EVENING HOURS. THE ONLY EXCEPTION
IS FOR THE WEST COAST AREAS...DUE TO THE ONSHORE STEERING FLOW OR
THIS AREA ALLOWING FOR A FEW SHOWERS OR THUNDERSTORMS TO WORK INTO
THE WEST COAST METRO AREAS FROM THE GULF WATERS.

HURRICANE OPHELIA IS STILL FORECAST TO REMAIN NEARLY STATIONARY
THROUGH TUESDAY BY THE NHC KEEPING THE TROUGH OF LOW PRESSURE OVER
SOUTH FLORIDA...AND THE STEERING FLOW FROM THE SOUTHWEST TO WEST
DIRECTION. THIS WILL ALLOW FOR THE SHOWERS AND THUNDERSTORM
ACTIVITY TO BE MAINLY ALONG THE EAST COAST AREAS OF SOUTH FLORIDA
EACH DAY. SO THE HIGHEST POPS WILL BE ALONG THE EAST COAST AREAS
WITH THE LOWS POPS ALONG THE WEST COAST AREAS.

.EXTENDED FORECAST.
OPHELIA SHOULD START TO MOVE SLOWLY NORTHWARD BY MIDDLE TO END OF
NEXT WEEK BY THE NHC. THIS WILL ALLOW FOR THE TROUGH OF LOW
PRESSURE OVER SOUTH FLORIDA TO WEAKEN AND HIGH PRESSURE TO BUILD
INTO SOUTH FLORIDA FROM THE GULF OF MEXICO. SO THE STEERING FLOW
WILL SWING FROM A SOUTHWEST WEST DIRECTION MIDDLE OF THIS WEEK
TO A EAST SOUTHEAST DIRECTION BY LATE THIS WEEK. THEREFORE...THE
SHOWERS AND THUNDERSTORM ACTIVITY WILL SHIFT FROM THE EAST COAST
TO THE WEST COAST BY THIS WEEKEND.

&&

.MARINE...THE WINDS WERE FROM THE NORTHERLY DIRECTION LIGHT OVER
MIAMI-DADE TO 5 TO 10 KNOTS OVER PALM BEACH COUNTY EARLY THIS
AFTERNOON. THE WINDS SHOULD REMAIN BELOW 5 KNOTS MAINLY FROM THE
NORTH DIRECTION FOR REST OF THE AFTERNOON HOURS INTO TONIGHT...AS
HIGH PRESSURE REMAINS OVER THE GULF WATERS AND HURRICANE OPHELIA
REMAIN NEARLY STATIONARY OVER THE ATLANTIC WATERS. THE WINDS WILL
THEN SLOWLY SWING COUNTER CLOCKWISE TO A SOUTHEAST DIRECTION BY
MIDDLE TO LATE THIS WEEK BUT REMAIN BELOW 10 KNOTS.

THE SWELLS SHOULD INCREASE A LITTLE TONIGHT INTO MONDAY...AS
OPHELIA CONTINUES TO REMAIN NEARLY STATIONARY. THIS MEANS THAT THE
SEAS COULD GET UP TO 6 TO 8 FEET OVER PALM BEACH WATERS...AND 5 TO
7 FEET MAINLY IN THE GULF STREAM WATERS OF MIAMI-DADE AND BROWARD
COUNTIES. SO PLAN ON CARING A SCA FOR ALL PALM BEACH WATERS...AND A
SCEC FOR MIAMI-DADE AND BROWARD WATERS EXCEPT FOR A SCA FOR THE
GULF STREAM WATERS TONIGHT. THIS COULD ALSO MEAN SOME MINOR BEACH
EROSION FOR PALM BEACH AND BROWARD COUNTIES ESPECIALLY DURING HIGH
TIDE.

THE NORTHEAST SWELLS WILL SLOWLY DECREASE MONDAY NIGHT THROUGH
WEDNESDAY...AS OPHELIA IS FORECAST BY NHC TO MOVE SLOWLY
NORTHEAST AWAY FROM FLORIDA. SO THE SEAS SHOULD SLOWLY DECREASE TO
LESS THAN 6 FEET BY MIDDLE OF THIS WEEK.

FOR REST OF SOUTH FLORIDA WATERS...WINDS WILL BE LESS THAN 10
KNOTS. SO SEAS WILL BE LESS THAN 2 FEET IN THE GULF WATERS THROUGH
THE WEEK.

&&

.FIRE WEATHER...THE RELATIVE HUMIDITIES SHOULD REMAIN ABOVE THE
CRITICAL VALUES THROUGH THE WEEK. HOWEVER...IF THE THROUGH OF LOW
PRESSURE MOVES A LITTLE BIT SOUTH THAN FORECAST...THE RELATIVE
HUMIDITIES COULD APPROACH THE CRITICAL VALUES FOR COUPLE OF HOURS
DURING THE AFTERNOON HOURS OVER THE NORTHERN AREAS OF THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  90  74  90 /  20  40  30  40
FORT LAUDERDALE  75  89  75  89 /  30  40  30  40
MIAMI            76  91  76  91 /  30  30  30  30
NAPLES           75  90  75  90 /  10  20  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

54
Hazardous weather outlook, Sep 11, 5:55 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
655 PM EDT SUN SEP 11 2005

FLZ063-066>075-122300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
655 PM EDT SUN SEP 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIP CURRENTS: MODERATE CHANCE OF RIP CURRENTS ALONG THE PALM
BEACH COAST UNTIL LATE TONIGHT.

THUNDERSTORMS: WIDELY SCATTERED THUNDERSTORMS WILL PRODUCE
OCCASIONAL LIGHTNING UNTIL LATE TONIGHT MAINLY IN
BROWARD...EASTERN COLLIER AND MIAMI-DADE COUNTIES.

WAVES: SOME SEAS TO 7 FEET MAINLY ALONG THE PALM BEACH COUNTY
COAST. SMALL CRAFT ADVISORIES ARE IN EFFECT OF HAZARDOUS SEAS.
SOME MINOR BEACH EROSION POSSIBLE AROUND THE TIME OF HIGH TIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Sep 11, 4:38 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
538 PM EDT SUN SEP 11 2005

AMZ630-FLZ074-112245-
BISCAYNE BAY-DADE METROPOLITAN-
INCLUDING THE CITY OF...MIAMI
538 PM EDT SUN SEP 11 2005

...STRONG THUNDERSTORMS OVER SOUTHERN MIAMI DADE COUNTY...

AT 530 PM...DOPPLER RADAR SHOWED SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG U. S. 1 SOUTH OF HOMESTEAD IN SOUTHERN MIAMI
DADE COUNTY. EXPECT FREQUENT LIGHTNING, VERY HEAVY RAIN UP TO AN
INCH AND A HALF PER HOUR, GUSTY WINDS TO 25 MPH AND POSSIBLY SOME
SMALL HAIL. THIS ACTIVITY WILL MOVE SLOWLY EAST AND EVENTUALLY
AFFECT CARD SOUND ROAD THROUGH 630 PM.
Special weather statement, Sep 11, 6:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
745 PM EDT SUN SEP 11 2005

AMZ630-FLZ073-074-120045-
BISCAYNE BAY-WESTERN DADE-DADE METROPOLITAN-
INCLUDING THE CITIES OF...SHARK VALLEY...MIAMI
745 PM EDT SUN SEP 11 2005

...STRONG THUNDERSTORMS MOVING INTO METRO MIAMI DADE COUNTY...

AT 740 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER THE
EVERGLADES JUST WEST OF KROME AVENUE MOVING SOUTHEAST AT 10 MPH.
THE STRONGEST ACTIVITY WITH WIND GUSTS TO 35 MPH, FREQUENT
LIGHTNING AND POSSIBLY SOME SMALL HAIL WILL MOVE INTO THE MIAMI
LAKES, SWEETWATER AND KENDALL AREAS THROUGH 830 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Miami-Dade

When
September 11, 7:30 PM EST to 10:30 PM EST
Where
Miami-Dade County, Miami
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474502.